Arthritis Treatment Update (cont.)
The warning is a bit different for over-the-counter drugs, such as ibuprofen. For these drugs there is a note on the label to not take them for more than 10 days without your doctor knowing. They don't seem to really cause heart problems at the over-the-counter doses, but with long-term use such problems may be possible. In addition they shouldn't be used long term without your doctor knowing, due to the risk of causing stomach ulcers and bleeding.
With osteoarthritis, would taking Baclofen as a muscle relaxer cause any problems? When I move, my vertebrae have started popping (I can both feel and hear it), until it sounds like "popcorn popping." My husband can hear it also. It's not painful, just annoying. Is this popping a bad sign of anything?
Popping and cracking in a joint without any pain isn't really a suggestion of any problem and it would not be related to the Baclofen. Cracking can be a sign of arthritis but usually only if there is also pain. By itself it's nothing to be concerned about. If you start having pain with it let your doctor know.
Are Hyalgan injections the same as Synvisc or hylan?
Synvisc is a brand name as is Hyalgan. They are very similar. Synvisc requires three injections while Hyalgan requires five injections. But their safety and effectiveness are the same. There are no particular safety issues with these injections.
Some people have pain after receiving the injections and there is of course the risk of infection. But overall they are well tolerated. How well they work is up for debate. Some doctors feel they certainly have a role while others feel that they don't offer much help. The response definitely seems to differ from one patient to another.
I have osteoarthritis and gout. I have had two surgeries from c4-c7, and the doctor said I have the arthritis of a 65-year-old throughout my spine. I'm only in my 40s and I have a lot of pain. What are the concerns I should look for? What will the long-term effects of both types of arthritis have on my joints and on me? What can I do?
Let's talk about gout first. It depends on the severity of your gout and how well it's controlled with medications. If it's controlled then you won't necessarily have any long-term problems with this. If you have a severe case and the medications only help partially, then it's possible to have more long-term problems. These problems may include growth from the buildup of crystals. These aren't harmful growths particularly, but can cause increased pain. Gout can also lead to kidney stones if not controlled.
As for the OA, it already sounds like that's somewhat severe. It's impossible to really know the long-term outlook because everyone is different. But if you notice any numbness or weakness in your arms you need to let your doctor know. Your arms would be more likely affected with that area of your spine. Otherwise if you notice increased pain let your doctor know.
|"Ibuprofen is a tough drug to take because you have to take it several times a day to get full day relief. However there are many other drugs to choose from that you only have to take once or twice a day." |
What are some of the most current treatments (besides knee replacements) for advanced knee osteoarthritis in people who are in their early 40s? What types of alternative treatments (such as acupuncture) have been shown to be effective?
Knee replacement is still the best treatment for end-stage severe knee arthritis, but you are a bit young for this. Unfortunately there are no other groundbreaking treatments for knee arthritis. If medications aren't working then you need to talk to your doctor about other options. You may need a different medication or something stronger to take when you're having severe pain.
As for alternative treatments, acupuncture has been shown to help. In addition, supplements such as glucosamine and chondroitin have been shown to help with knee osteoarthritis pain; these supplements have even been shown to help build cartilage but they have to be taken constantly. If you stop them the effects will likely go away.
If I'm taking 100 milligrams of Celebrex per day, could you translate that into an equivalent amount of ibuprofen? Also, isn't ibuprofen OK if you take it with meals?
There is no way to translate a dose of one arthritis drug into an equivalent dose of another arthritis drug.
The 100 milligrams of Celebrex is a very low dose. So if you're concerned about possible side effects on the heart the risk is quite low. That is unless you already have heart problems. There has actually never been shown to be any risk with 200 milligrams of Celebrex a day on the heart and that's twice the dose you're taking.
As for ibuprofen, you can still have side effects even if you take it with meals. Taking it with meals may help with the stomach irritation but using it long-term can still cause stomach problems such as ulcers and bleeding.